April 7th, 2011
The Colors of Life
For a week, the patient in bed 301 had been fighting.
After being found unresponsive and hypothermic in the field, this 48-year-old male was brought to the ICU and was treated for metabolic acidosis, end-stage liver disease, hepatic encephalopathy, and an acute upper GI bleed, all in the context of presumed alcohol intoxication/withdrawal. It was not until later that we discovered that, in conjunction with everything else, he had ingested a substantial amount of ethylene glycol, better known as antifreeze.
From what we could gather, he was a transient and had spent the last several years living in the streets and his family members’ couches. In fact, 3 months ago, he left his aunt’s house one morning and “disappeared,” not to be heard from or seen again. It wasn’t until we called the number in his chart to obtain collateral information that his family discovered his whereabouts.
He had a past medical history significant for hepatitis B andC but continued to abuse alcohol and other substances. As a result, his liver had been so severely damaged that he suffered from esophageal varices, recurrent ascites, and altered mentation. Now, as a result of his antifreeze ingestion, he had grade D esophagitis as well; hence his GI bleed.
While in the ICU, he was on a ventilator for respiratory failure, hemodialysis for acute kidney failure secondary to the ethylene glycol intoxication, pressors for hemodynamic instability, and serial paracenteses. And despite our best efforts, he simply did not improve. He failed multiple weaning trails from the ventilator and could not maintain his blood pressure without medication. We all knew early on that his prognosis was poor.
One night, while I was on call, I stopped by his room to see how he was doing. With the beep of an empty IV bag in the background and the timed inspirations and expirations of the ventilator blowing precisely every few seconds, I stood beside his bed and quickly realized that his prognosis had gone from “poor” to “fatal.” Sometime during the last hour or so, he had begun to bleed out of everywhere. His foley, rectal tube, endotracheal tube, and nasogastric tube were all full of blood; his central and peripheral lines had saturated their dressings. His body had gone into DIC, disseminated intravascular coagulopathy, a poor prognostic sign which carries with it 10%-50% mortality. Casually, DIC stands for “Death Is Coming.”
I quickly contacted family and advised them to come as soon as possible. For his mom, it meant driving 3 hours from Oklahoma. I assured her that I would do everything I could to keep him alive until she arrived, but I could make no promises. She said, “Please, do your best.” So we began to hang blood and clotting factors to try to limit his body’s destruction. The family arrived to bedside around midnight.
It was about 3 o’clock in the morning when I got the page from my nurse. After what had to be a very painful and difficult couple of hours, his family had decided to withdraw care. Out of respect for the family, I wanted to be present to answer any last questions and to show my support for their decision.
We extubated him, turned off the pressors, gave him some pain medication, and made him comfortable. Then, I left the room to allow his family to share in the moment privately, but sat outside within view of the patient, just in case.
As I sat and waited for nature to run its course, I found myself staring at the monitor. This 20” black screen with a black background captivated me like nothing has before. I watched the red cardiac rhythm line, anticipating its demise to asystole. I watched the blue respiration line, waiting for it to cease making upward movements as his breathing failed. And I watched the green pulse line and rate number continue to fall toward zero. I was enamored with the little black box and all the information it was feeding me.
But then, out of the corner of my eye, I saw my patient’s mother, aunt, and brother, leaning over his bed, whispering caring remarks into his ear, holding his hand, and crying. They were doing everything they could to demonstrate to him their love and heartbreak. They ran their fingers through his hair, caressed his legs, and kissed his cheeks. It was a terrible, beautiful sight.
Suddenly, I realized that I had fallen victim to what happens to so many doctors. I stopped feeling. I stopped seeing Bed 301 as a person. To me, he was a critically ill patient that needed to have care withdrawn because Medicine told me he would not survive. I had accepted that he needed to die because his condition was deteriorating rapidly. What else could we, as doctors, do? Dump tons of blood and blood products into him, at the cost of depleting the blood bank and his family’s bank account and delaying the inevitable??
I forgot that he was someone’s son, someone’s brother, someone’s love. I forgot that even though Medicine told me he would not survive, it meant nothing to his family who relied on faith and miracles. I discounted that all his family wanted was a chance for him to survive. And I thought of my own son and family and, abruptly, the power and emotion of the moment became real to me.
I was affected that night.
I am nearing the end of my residency and, perhaps, have become jaded and skeptical and insensitive to many situations. I find myself doubting a patient’s pain level due to presumed drug-seeking; questioning the truth behind a patient’s story; and not giving a patient the benefit of the doubt when a treatment regimen fails.
What Bed 301’s passing did for me was reinforce to me that patients are not objects. Their conditions are not black and white. In fact, they are people, dynamic and colorful, just like the rainbow of colors bouncing on the monitor.
And, although I was focused on the right thing the night the patient in Bed 301 died, my context was way wrong. Those colored lines in the little black box represented life, not vital signs.
So, thank you, Bed 301, for reintroducing me to the colors of life. When I stop and look at them, they are beautiful.